Flecainide causing bowel soreness?

Since taking Flecainide I've been plagued with a soreness in my bowels. During the summer my EP changed me briefly for about 6 weeks to Sotalol and the soreness disappeared. However, Sotalol did not control my heart so I went back on Flec. Has anyone else experienced this and if so what did you do to resolve it? Has anyone taken Colofac and Flecainide?

22 Replies

oldestnewest
  • Jeanjeannie50. There is no end to the side effects that our heart medicines inflict on us! I experienced this problem, together with diarrhoea, whenever I took Digoxin, or Flecainide, or to some extent Diltiazem. Now that I am on Amiodarone and STILL have this annoying side effect I decided to do my own monitoring. I found that whenever I eat wheat, or any of its products, I experience this problem. If the wheat comes with a liberal amount of sugar, say in a chocolate biscuit, then the problem flares up within an hour. I now keep off most wheat, especially if it is mixed with too much sugar. Oddly enough I can still small amounts of other products which contain some wheat, like baked beans. Just a thought and I do hope you find a solution because it is not pleasant when the gut is affected. Anne

  • Hi Anne and many thanks for your reply. I have been more or less gluten free for the past year, though like you I do eat the occasional thing with wheat (must stop that and see if I improve). I also use lactose free milk at home. That's interesting what you say about chocolate biscuits. I find that if I eat any cake my heart will start racing within the hour, so now miss out on that. It's odd because I've always been a bit of a glutton, but don't miss having cakes or biscuits at all now.

    My mother died of bowel cancer aged 60 and the pain I get really worries me, especially when I wake with it sore in the night.

    Last Saturday morning I decided I wouldn't take Flecainide along with Metoprolol for a few days to see if the soreness went. Well, I met my daughter in town for coffee and she gave me a right blasting. I'd end up in hospital again, she'd have the stress of getting the call to say where I was and that I should have discussed it with a doctor. I tried to fight my corner saying why I was doing this but she wouldn't listen. Well, after that blast I was aware of my heart playing up (didn't tell her) and as soon as I got home had to go back to taking the tablets! Honestly, I swear she thinks she's the parent these days!

    Jean

  • Jean, I had to laugh reading your last paragraph, I know exactly what you mean. Two of my daughters treat me exactly the same, lecture me and act as if they know best and I'm not capable of making proper decisions.

    Anyway, I hope you find out why you're getting this problem and what you can do about it before too long, must be miserable having to suffer this as well as the AF. Sounds like it's time to have another chat with the EP.

  • Kids, they don't really understand the condition but think they know it all!

    Have just left a message with my EP's AF nurse, just to see if they have heard of what I'm getting being caused by Flecainide or Metoprolol.

    Place your bets for when I'll get a call back! Mind you I have to say all in all they are really good.

  • I will be interested to hear the reply. Similar thing myself but in top left part of colon. Im seeing someone about it later this week. The G.P. referred me as there is colon cancer in my family . Certain foods make it either worse or better and of course Im also on flecanide so we shall see. Hope you get some answers. X

  • Will be interested to hear how you get on Dedeottie. Would you mind sending me a private message to say how it goes.

    Jean

  • Will do.x

  • jeanjeannie50 . My mother used to say two things if I tried to gently advise"to think it's come to this or,so you say!"

    This does not help your sore tum though. I too find too much bread( I make my own by hand) or sweet stuff gives me bloat and a sore tum. I just don't want to give it up completely as I feel my world is shrinking ( unlike my waistline)

  • I like the 'so you say' one. I wouldn't want to upset her though as she's always been there for me and I know she cares.

    Jean

  • This is really putting me off taking Flecaianide (suggested by my cardiologist after one week of Bisoprolol. Also, I have been suffering from insomnia, really badly for 10 days (awake all night to 7am) and now I read in the paper yesterday that 'poor sleep may raise the risk of heard condition, meaning 'atrial fibrillation'. A study in the USA with over 14 million patients arrived at this finding. Well, Flecainide and beta blockers have an adverse effect on sleep (mentioned in their leaflets). This is all very worrying!!!

    Maybe I should just go for the ablation (advised for the next stage if all else fails!).

  • Please don't let my comments put you off taking Flecainide, because for me it has been the most wonderful pill cure for my AF. I've tried lots, but it's the only one that works. Also my soreness may be nothing to do with taking it.

    Jean

  • Jean, some trusts routinely test, and even more so where there is a family history of bowel cancer, or cancer of the womb - it may be worth mentioning to your GP. We get little test packs every year.

    As to side effects - I often have diarrhoea, but don't feel unwell with it.

  • So do I irene75359 . Thought it was just normal for me!!

  • Hi Irene - Yes, I do the tests, had a colonoscopy last year and a CT scan a few months ago. All looks ok, that's what makes me think it's the Flecainide. It's an awful sore and burning feeling and keeps me awake in the early hours of the morning. My GP has suggested she sends me to a colon/rectal specialist, but if its the Flec I'd just be wasting his time and he wouldn't find anything. I just hoped someone else may have had the same thing.

    Jean

  • Just go. It's worth clutching at the straw.

  • I've already had a colonoscopy and CT scan, which showed nothing. I hate wasting peoples time, when there are others who really need these tests.

  • Jean. Of course if you are also on a Statin this will add another chemical blow to your bowel. I had terrible side-effects with Atorvastatin after a few years and my GP said to stop it as he felt that the serious symptoms were caused by the this statin. After a week of so I could feel my arms and legs being free of pain. I looked up the side effects of Atorvastatin and wondered what on earth I was doing ingesting such toxicity! Most of the drugs we are taking do seem to have some effect on the digestive system but touching base with your GP/gut specialist regularly should put the mind at rest. Don't suffer if you can get help. Anne

  • No, not on statins, but thanks for the warning.

  • After 10 years on avorstatin I could hardly write or walk, put loads of weight on, within 2 months of coming oof it I was practically pain free although my knees have suffered irreversible damage. I am on rosuvustatin now and seem OK. I sometimes think about that problems 12 tablets a day must cause my poor digestive system

  • Hi jeanjeannie, I remember you have had some problems with gut and AF before.

    I don't take flecainide and have had loads of problems which came about at the same time as this condition, I was on Metoprolol at the time. As you say it might not be the medication and you have had a colonoscopy so nothing sinister there.

    I eventually got to see a Gastronomist who diagnosed IBS and hence the trip to dietician and finally this has improved greatly with the Fodmap diet. Maybe worth a visit to the Gastronomist before going any further, this condition is hard for them to diagnose I believe.

  • Thank you for responding Ultramarine. Yes, the soreness I have now has been gradually getting worse over the last 18 months. Now I'm at the point where I really can't stand it and it can disturb my sleep, hurts more when I'm lying down. I do try to stick to the Fodmap diet, but your idea of seeing a Gastronomist is a good one. I'm just going to give it a little more time and stick totally to a gluten free diet, perhaps for a few or so days, and then I will talk to my GP again if the problem persists.

  • I'm glad you are going to follow it up, Jeanjeanni, it doesnt sound too good and its been a while, I had the colonoscopy first, but had to push for the Gastroenterologist. If you can't tolerate it any more then its a good guide to get more tests done by a specialist otherwise you are (just stabbing in the dark) so to speak. Good luck

You may also like...